Hail, Weston
- When
- July 8, 3:40 PM MST
- Where
- Weston County, 7.68 mi SE of Rochelle
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.510, -104.880
A supercell thunderstorm developed across northwestern Weston County and moved south-southeast across western portions of the county. Large hail around golf ball size was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed across northwestern Weston County and moved south-southeast across western portions of the county. Large hail around golf ball size was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 3:37 PM MST, 3 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 437 PM MDT Sat Jul 8 2023 .DISCUSSION...(This Evening Through Saturday) Issued at 1219 PM MDT Sat Jul 8 2023 Western NOAM ridge will slowly shift east and breakdown as the central Canadian upper trough remains in place. This will offer a slow warming trend followed by semi-active NW flow as a series of impulses traverse the northern tier next week. Baroclinic zone currently stalled across the region and will provide the focus for convection. Another impulse will traverse the region today, supporting chances for showers and storms across NE WY and far western SD as pos theta-e adv increases AOA the aforementioned boundary. A few strong to severe storms will be possible over NE WY and the BH where marginal levels of CAPE and deep layer shear are in place (500-1000 J/kg and 35 to 40 knots respectively). Showers/storms will diminish this evening with dry weather continuing Sunday and Monday most places as capping ensues per deep layer WAA. Warming trend will continue into early next week with Monday being the warmest day of the work week, with temps back to around seasonal values in the 80s and few 90s, warmest toward central SD. Shortwave ridge will quickly pass through the region, followed by semi-unsettled WNW flow as the central Canadian upper low retrogrades back west. This will support cooler weather along with near daily chances for showers and storms. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 405 PM MDT Sat Jul 8 2023 Isolated TSRA/SHRA will continue through this evening, especially over northeastern WY, though storms will likely remain south of KGCC so left any mentions out in the TAFs. Expect gusty, erratic winds and potentially MVFR/IFR conditions near any storms. Storms will taper off through the evening hours. Otherwise: VFR conditions expected through the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Wong
Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 846 AM MDT Sat Jul 8 2023 SDZ012-013-024>032-041>044-046-047-072>074-WYZ057-071-091300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills- Northeastern Crook- 846 AM MDT Sat Jul 8 2023 /946 AM CDT Sat Jul 8 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms today into this evening. While an isolated strong to severe storm is possible, widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms over the Black Hills on Sunday afternoon. The next chance of thunderstorms for the rest of the area will occur on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-091300- Northern Campbell-Southern Campbell-Western Crook-Weston- 846 AM MDT Sat Jul 8 2023 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that severe storms are possible. Primary hazards include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next chance of thunderstorms will be on Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-049-091300- Harding-Perkins-Ziebach-Tripp- 846 AM MDT Sat Jul 8 2023 /946 AM CDT Sat Jul 8 2023/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...and south central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms over the Black Hills on Sunday afternoon. The next chance of thunderstorms for the rest of the area will occur on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
1233 PM MDT Sat Jul 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Hail 3 N Sheridan Lake 44.02N 103.48W
07/08/2023 E1.00 inch Pennington SD Public
Mping report
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
439 PM MDT Sat Jul 8 2023
WYZ055-082315-
Southern Campbell WY-
439 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southeastern
Campbell County through 515 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Wright, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and pea to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Campbell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4375 10534 4377 10521 4358 10509 4355 10534
TIME...MOT...LOC 2239Z 344DEG 16KT 4370 10527
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EaganThe Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104155.